Virginia, 2020

Damaging Wind in Virginia, August 12, 2020

August 12, 2020 · NWS LWX · 1 event in 1 county or zone

A few thunderstorms with damaging downbursts developed over central Maryland and northern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few thunderstorms with damaging downbursts developed over central Maryland and northern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 2:12 PM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 12, 2:12 PM EST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
312 PM EDT Wed Aug 12 2020

.SYNOPSIS...
A front will stall over the Middle Atlantic through Thursday, then
drift southward Friday into Saturday. The front will then lift back
northward through the end of the weekend as low pressure lifts into
the Ohio River Valley.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms are forming within an unstable,
uncapped environment early this afternoon as a weak cold front
drops southward into our area. This front, as well as the bay
breeze and terrain circulations are serving as the main foci
for convective initiation. Flow throughout the column is very
weak, so convection will be rather disorganized/chaotic in
nature, with individual cells not moving much at all before
collapsing on themselves. Movement of storms should largely be
driven by propagation/formation of new cells along cold pool
driven outflow from nearly stationary parent cells.

Precipitable water values have climbed to in excess of 2 inches
along and southeast of I-95. When combined with MLCAPE values
of 2000-3000 J/kg, very heavy rainfall rates will be possible in
stronger storms. Very high instantaneous rainfall rates were
already observed last night near Manassas (around 2-3 inches per
hour), with comparatively much lower instability and slightly
lower precipitable water values. So with the greater instability
in place, more vigorous updrafts this afternoon should be able
to process even greater amounts of the moisture rich airmass,
leading to even higher rainfall rates than were observed
overnight. So despite the disorganized, chaotic nature of the
storms expected today (and resultant limited potential for
training of cells), the threat for flash flooding appears to be
significant, in large part due to the very high rainfall rates
and low flash flood guidance values (following recent heavy
rains). As a result, WPC has placed much of the area in a
moderate risk for excessive rainfall and a Flash Flood Watch is
in effect for the entire area until 11 PM. With the chaotic
nature of the storms today, it is tough to pinpoint individual
areas where the greatest impacts will be felt, since things like
outflow boundary collisions could be what results in prolonged
periods of rain in one given spot. However it's worth noting
that the background environment appears slightly more favorable
for flash flooding along and southeast of I-95/66, where the
highest instability and precipitable water values will reside.
In that same area, profiles will contain less mid-upper level
dry air, which should lead to both more efficient rainfall
processes.

The overall threat for damaging winds appears to be low, but
non-zero. With nearly no background flow in place, any damaging
winds would need to be driven by strong downdrafts. SPC
mesoanalysis currently indicates that the highest DCAPE values
reside to the north and west of I-95/66 (where the presence of
some mid- upper level dry air will help to aid in
evaporationally driven downdraft accelerations). While an
isolated water loaded downburst can't be ruled out anywhere,
think the greatest risk for damaging winds will be along and
northwest of I-95/66 within the higher DCAPE air. Due to this
low-end threat, SPC has placed a sizeable portion of the
forecast area in a marginal risk for damaging winds this
afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Storms should gradually wind down this evening, but an uptick in
storm coverage is expected again later tonight as a shortwave
disturbance passes to our northwest. In response to this
shortwave, winds at 850 hPa will switch around to out of the
south- southeast, and begin to overrun the stalled boundary.
Within the moist, uncapped environment, this small change may
be enough to spark the development of additional showers and
thunderstorms late tonight into early tomorrow morning. Most
model guidance is focusing this additional activity to the east
of the Blue Ridge. These storms may pose a threat for additional
flash flooding, especially if they move over areas impacted by
storms today. After the disturbance passes by, the frontal
boundary will sag off to the south, shifting the focus for
heavier rainfall in the afternoon to southern portions of the
forecast area (central Virginia to southern Maryland).

Additional showers and thunderstorms will be possible Thursday
Night through Friday Night, as winds shift around to easterly
north of the front. Coverage of showers and storms may begin to
uptick Friday Night as a trough centered over the Ohio Valley
moves closer to the area.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The front that is producing showers and thunderstorms over our area
will return back northward Saturday into Sunday as a wave of low
pressure lifts into the Ohio River Valley. Additional showers and
thunderstorms seem likely during this time, with additional heavy
rainfall possible.

Clearing should commence early next week as the low chases the front
offshore. The flow may buckle a bit toward the middle of next week
resulting in a return to unsettled weather, but details are fuzzy
this far in advance, especially this time of the year when forcing
mechanisms are often subtle.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
The main aviation concern over the next couple days will be
thunderstorm coverage. Coverage of storms is expected to
increase today and Thursday. Best risk of storms will be
afternoon/early evening, but could linger into the overnight
hours. There are also some signs that storms may reform late
tonight in the metro areas. As a result, have added another VCTS
to IAD/BWI/DCA/MTN for late tonight into early tomorrow
morning. Some patchy morning low clouds/fog will be possible at
MRB/IAD/CHO during the overnights.

Sub-VFR conditions seem likely at times this weekend in onshore flow
and renewed chances of showers and thunderstorms.

&&

.MARINE...
No significant synoptic wind issues are expected through the
next few days. The main concern through Thursday will be
thunderstorms. Coverage will increase significantly today and
Thursday, with gusty winds a threat from any storm. Best timing
is afternoon and evening, though the risk may linger through
tonight and Thursday night. Special Marine Warnings may be
needed for any stronger storms.

Easterly/onshore flow may breach Small Craft Advisory (SCA)
thresholds this weekend.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 11 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 11 PM EDT this evening for MDZ003>006-
     011-013-014-016>018-501>508.
VA...Flash Flood Watch until 11 PM EDT this evening for VAZ025>031-
     036>040-050>057-501>508.
WV...Flash Flood Watch until 11 PM EDT this evening for WVZ050>053-
     055-501>506.
MARINE...None.

&&

SYNOPSIS...DHOF
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...DHOF
AVIATION...DHOF/KJP
MARINE...DHOF/KJP
Hazardous weather outlook, Aug 12, 10:01 AM EST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1101 AM EDT Wed Aug 12 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-131100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1101 AM EDT Wed Aug 12 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

There is higher than usual risk from flash flooding. Numerous
thunderstorms will form around the region this afternoon through
this evening. They will be slow moving, and produce localized
areas of very heavy rain. A Flash Flood Watch is in effect for
this threat from noon to 11pm. The most likely time for flash
flooding within the watch period is 2pm to 8pm. An isolated
damaging wind gust is also possible in any thunderstorm.

Additional storms with localized heavy rain could form again in
the early morning hours before dawn.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms with very heavy rain and a potential for flash
flooding are likely again on Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. But any flooding
reports should be relayed to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-131100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1101 AM EDT Wed Aug 12 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

There is higher than usual risk from flash flooding. Numerous
thunderstorms will form around the region this afternoon through
this evening. They will be slow moving, and produce localized
areas of very heavy rain. A Flash Flood Watch is in effect for
this threat from noon to 11pm. The most likely time for flash
flooding within the watch period is 2pm to 8pm. An isolated
damaging wind gust is also possible in any thunderstorm.

Additional storms with localized heavy rain could form again in
the early morning hours before dawn.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms with very heavy rain and a potential for flash
flooding are likely again on Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. But any flooding
reports should be relayed to the National Weather Service.

In the hours before

Local storm report, Aug 12, 5:59 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
659 PM EDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     FLASH FLOOD      2 NW WOODLAWN           39.32N  76.78W
08/12/2020                   BALTIMORE          MD   EMERGENCY MNGR

            VEHICLE TRAPPED IN FLOODWATERS ON DOGWOOD RD AT DOGWOOD
            RUN

&&

EVENT NUMBER LWX2002094

ADS
Local storm report, Aug 12, 6:07 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
707 PM EDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     3 W NORTH POTOMAC       39.09N  77.30W
08/12/2020                   MONTGOMERY         MD   911 CALL CENTER

            TREE DOWN ON WIRES NEAR THE INTERSECTION OF SENECA ROAD
            AND ESWORTHY ROAD

&&

EVENT NUMBER LWX2002095

ADM
Local storm report, Aug 12, 6:11 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
711 PM EDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLOOD            2 SSW BALTIMORE         39.28N  76.62W
08/12/2020                   BALTIMORE CITY     MD   PUBLIC

            FLOODWATERS UP OVER THE HOODS OF SOME PARKED CARS NEAR
            WEST ST AND LEADENHALL ST

&&

EVENT NUMBER LWX2002096

ADS
Local storm report, Aug 12, 6:13 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
713 PM EDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     FLOOD            1 NW GARRETT PARK       39.05N  77.11W
08/12/2020                   MONTGOMERY         MD   TRAINED SPOTTER

            REPORT OF 6 INCHES OF WATER OVER ROAD NEAR THE
            INTERESECTION OF OLD GEORGETOWN ROAD AND ROCKVILLE PIKE.

&&

EVENT NUMBER LWX2002097

ADS
Local storm report, Aug 12, 6:14 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
714 PM EDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     LIGHTNING        3 W NORTH POTOMAC       39.09N  77.30W
08/12/2020                   MONTGOMERY         MD   911 CALL CENTER

            TREE STRUCK BY LIGHTNING...DOWN ON WIRES NEAR THE
            INTERSECTION OF SENECA ROAD AND ESWORTHY ROAD. CORRECTED
            EVENT TYPE.

&&

CORRECTED EVENT...REMARKS

EVENT NUMBER LWX2002095

ADS
Local storm report, Aug 12, 6:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
729 PM EDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      ARBUTUS                 39.24N  76.69W
08/12/2020                   BALTIMORE          MD   MESONET

            EAST BRANCH HERBERT RUN AT ARBUTUS ROSE 7.08 FEET IN
            ONE HOUR, EXCEEDING FLOOD STAGE AND CRESTING AT 8.35
            FEET. AT THIS LEVEL, WATER COVERS TOM DAY BLVD AND
            APPROACHES SOME STRUCTURES ALONG THE CREEK.

&&

EVENT NUMBER LWX2002098

ADS

The radar

The Sterling radar (KLWX), 27 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Loudoun

When
August 12, 6:30 PM EST
Where
Loudoun County, 2.47 mi SSW of Purcellville
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Department of Highways
Coordinates
39.120, -77.745

Dozens of trees were blown down near the intersection of VA-690 Silcott Springs Road and VA-762 Lickey Mill Road, as well as on Achillea Place.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902439.